I've had a heart attack: should I keep taking beta blockers forever?
Since my heart attack, I have regularly had terrible nightmares. My GP thinks the bisoprolol (a beta-blocker medication) may be the culprit and has suggested I reduce my daily intake to half a tablet for a week and then stop taking it altogether.
He's suggested that it is only really necessary to take beta-blockers for the first 12 months after a heart attack. Is this correct? I thought I would need to keep taking it for the rest of my life.
Dr Mike Knapton says:
I am sorry to hear about your heart attack and the nightmares you are experiencing. Nightmares are common, and just about everyone will experience them at one time or another, whether they’re taking medication or not. They can be very distressing, causing fear, anxiety and disturbed sleep. Bisoprolol is a beta-blocker, a commonly prescribed drug. Less than one in 10 people experience side effects while taking bisoprolol; nightmares are one of the less common.
To reduce the chances of having another heart attack, it is recommended that all patients who have already had one take a beta-blocker, such as bisoprolol. The evidence suggests you benefit from the drug if taken for the first 12 months after your heart attack. Your doctor would only want to continue treatment if you had another problem, such as heart failure or high blood pressure. Even in these circumstances, your doctor will be able to offer alternative treatment if you cannot tolerate the bisoprolol.
The important thing is to report any possible side effects to your doctor, so that your treatment is both safe and effective.
For more information, download our free booklet Medicines for the heart
Meet the expert
Dr Mike Knapton is Associate Medical Director (Prevention and Care) at the BHF, overseeing the strategic role in helping patients and the public reduce their risk of heart disease. He remains a GP and works one day a week at a practice in Cambridge.